North Carolina, 2019Hail and Damaging Winds in North Carolina, August 10, 2019
August 10, 2019 · NWS ILM · 3 events in 1 county or zone
A cold front produced strong storms, all in a small area in Pender County. Hail was also reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- $2,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front produced strong storms, all in a small area in Pender County. Hail was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 10, 10:50 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 10, 10:50 AM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1150 AM EDT Sat Aug 10 2019
.SYNOPSIS...
Hot weather today will yield a few strong thunderstorms mainly
along the coast as a cold front arrives. The front pushes
through slowly on Sunday leading to a drying trend along with
more seasonable weather. Better rain chances come with another
front on Wednesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 10 AM Saturday...Isolated to scattered showers and
thunderstorms are expected to develop this afternoon ahead of a
weak cold front. Timing for initial convection appears to be
between 2PM and 3PM with storms continuing for several hours
across the area. High resolution guidance shows an area of
MLCAPE in excess of 2500 J/kg this afternoon extending from
Pender and Bladen counties north. Guidance also suggests a lot
of shear in this area, and it is this area that SPC continues
to highlight a small area of Slight Risk for severe weather this
afternoon. Further south MLCAPE decreases somewhat and shear is
lacking. So while some storms will develop, severe potential
will be lower. Highs today top out in the mid 90s. Lows tonight
in the low to mid 70s.
Heat index values will peak this morning before drier air starts
to mix to the surface, dropping dewpoints. Few areas flirting
with 105 right now, but these areas will start dropping as drier
air mixes down and temperatures drop a degree or 2 as sea breeze
passes. At this point do not plan on issuing a heat advisory.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...Drying trend commences Sunday night as
northwesterly flow aloft pushes deep layer moisture associated with
frontal boundary to our south and east. Weaker flow and slight
height rises on Monday should cap all but very isolated convection
and confine it to the sea breeze. Surface flow grows weak through
the period so any recovery of boundary layer moisture will be
minimal Monday night. Temperatures will be very close to climatology
through the period.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 AM Saturday...The weak ridging that had been trying to
build into the area from the west during the short term will
flatten/weak on Tuesday. A piedmont trough will be developing but it
will not bring moisture return adequate enough for rain chances
according to most guidance. This changes Tuesday night into
Wednesday however due to both a strengthening of moisture advection
as well as some weak cyclonic mid level flow impinging from the
northwest. Frontal boundary dropping in from the NW then
strengthens all of the aforementioned Wednesday night into Thursday
which both look quite wet. Drying on Friday could be hampered by a
loss of the mid level trough overhead. Small rain chances could
linger into Saturday along the coast.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 18Z...Both the updated NAM and HRRR indicate a pretty active
afternoon and evening, convection wise. Looks like the best chance
will be at the coastal terminals early, with the inland terminals
possibly seeing something toward evening. Visibilities could briefly
go to a mile or less with gusty winds. Convection will slowly wind
down tonight with some light fog after midnight. Winds will be more
easterly on Sunday, with a boundary just south of us.
Extended...Mainly VFR. Will not rule out isolated morning stratus
or fog and an afternoon thunderstorm along the sea breeze.
&&
.MARINE...
As of 10 PM Saturday...Expect S to SW at 10 to 15 KT through
tonight before becoming southeast Sunday. Seas will run about 2
feet with 3 footers possible at times through Sunday.
Light winds on Sunday out of the SE with front very near the
coast, the boundary turning more easterly. Later Monday however
as the boundary moves off to the south a southerly component to
the wind should return as speeds stay capped at 10kt. Late in
the period-Tuesday into Wednesday a developing piedmont trough
will bring southwesterly flow and kick speeds up into the 10-
15kt range allowing seas to build as high as 4 ft.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
NEAR TERM...III
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...43
MARINE...III/MBB
Hazardous weather outlook, Aug 10, 3:58 AM EST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
458 AM EDT Sat Aug 10 2019
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
110900-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
458 AM EDT Sat Aug 10 2019
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat indices may exceed 105 degrees each afternoon and early
evening Sunday through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-110-SCZ054-056-110900-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
458 AM EDT Sat Aug 10 2019
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat indices may exceed 105 degrees each afternoon and early
evening Sunday through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-110900-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
458 AM EDT Sat Aug 10 2019
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 10, 1:57 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wilmington NC
257 PM EDT Sat Aug 10 2019
NCZ099-109-101945-
Inland Brunswick NC-Columbus NC-
257 PM EDT Sat Aug 10 2019
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN BRUNSWICK AND EAST
CENTRAL COLUMBUS COUNTIES UNTIL 345 PM EDT...
At 256 PM EDT, Doppler radar was tracking a strong thunderstorm near
Freeman, or 14 miles west of Leland, moving southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northwest, Batarora, Delco, Freeman, Riegelwood and Sandy Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3423 7841 3437 7831 3429 7805 3409 7821
TIME...MOT...LOC 1856Z 302DEG 7KT 3425 7828
SCALORA
Special weather statement, Aug 10, 2:05 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wilmington NC
305 PM EDT Sat Aug 10 2019
NCZ105-107-101945-
Inland New Hanover NC-Inland Pender NC-
305 PM EDT Sat Aug 10 2019
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN NEW HANOVER AND CENTRAL
PENDER COUNTIES UNTIL 345 PM EDT...
At 305 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rocky Point, or 8 miles south of Burgaw, moving northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Burgaw, White Stocking, Long Creek, Cape Fear Community College North
Campus, Wrightsboro, Montague, Ashton, Rocky Point, Topsail, Currie,
Castle Hayne, Maple Hill, St. Helena and Pender Memorial Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3439 7767 3426 7799 3427 7799 3427 7800
3428 7799 3428 7800 3429 7802 3432 7801
3432 7803 3433 7803 3433 7805 3434 7805
3446 7811 3470 7772 3441 7765
TIME...MOT...LOC 1905Z 246DEG 13KT 3443 7788
SCALORASpecial weather statement, Aug 10, 2:06 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wilmington NC
306 PM EDT Sat Aug 10 2019
NCZ096-101945-
Bladen NC-
306 PM EDT Sat Aug 10 2019
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN BLADEN COUNTY UNTIL 345
PM EDT...
At 306 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lisbon, or 10 miles southeast of Elizabethtown, moving northeast at
15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rowan, Carvers, Lagoon, Lisbon, Emerson and Kelly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3467 7832 3465 7832 3464 7831 3463 7832
3461 7831 3458 7826 3456 7825 3454 7827
3451 7826 3449 7824 3449 7821 3448 7820
3447 7818 3442 7855 3453 7863 3468 7835
TIME...MOT...LOC 1906Z 246DEG 13KT 3450 7852
SCALORAHail, Pender
- When
- August 10, 2:10 PM EST to 2:15 PM EST
- Where
- Pender County, 1.69 mi SW of Walkers Store
- Measured
- 1 in hail
- Crop damage
- $2,000
- Reported by
- Public
- Coordinates
- 34.481, -77.868
Dime to quarter size hail was reported. Minor crop damage was also suspected.
Thunderstorm Wind, Pender
- When
- August 10, 2:19 PM EST to 2:21 PM EST
- Where
- Pender County, 2.36 mi NNW of Stag Park
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 34.550, -77.870
Power lines were blown down on Stag Park Rd.
Thunderstorm Wind, Pender
- When
- August 10, 2:21 PM EST to 2:23 PM EST
- Where
- Pender County, 0.9 mi SE of St Helena
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 34.510, -77.910
Trees were blown down across Newroad Ave, north of Rocky Point.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Texas, August 10, 2019$300,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Washington, August 10, 2019$118,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Montana, August 10, 2019$51,000 · 1.75 in hail · 8 events
- Hail and Damaging Wind in North Dakota, August 10, 2019$50,000 · 1.5 in hail · 6 events
- Hail and Damaging Winds in Montana, August 10 to 11, 2019$10,000 · 2 in hail · 29 events
- Flash Flood and Flood in Wyoming, August 10 to 11, 2019$25,000 · 1.75 in hail · 4 events
- Excessive Heat in Oklahoma, August 10 to 12, 201922 events
- Lightning Strike in Florida, August 10, 20192 injured · 1 event
- Flash Flood and Hail in Kansas, August 10, 2019$16,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Carolina, August 10, 20191.75 in hail · 12 events
- Hail in South Dakota, August 10, 20193 in hail · 7 events
- Heat in Arkansas, August 10 to 11, 20195 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853653, 853650, 853651.